Tardive dykinesia is a neurological disorder found in people who have been given neuroleptic/antipsychotic drugs (Thorazine/chlorpromazine, Haldol/haloperidol etc.) for an extended period of time. Aka dystonia.

Symptoms include grimacing and other involuntary movements of the face, mouth and tongue, and may range in intensity from hardly noticeable to full-body spasms. Extreme cases may lead to oral ulcerations, respiratory interference, or difficulty in walking, standing or eating. A related condition is tardive akathisia, characterized by inner tension, anxiety and a compulsion to move the body.

Both conditions are largely irreversible; however, other drugs such as Cogentin may relieve some symptoms and suffering. Akathisia may be ameliorated by Valium. Some studies suggest that vitamin E may be beneficial as well.

Clozapine is an alternative to standard neuroleptics which may be used to treat psychotic behavior without causing tardive dyskinesia, though of course it too has side effects.

I doubt I'm the only one to deplore the bitter irony of treating symptoms with drugs that produce more severe symptoms, which then require more drugs to treat *those* symptoms.

Log in or registerto write something here or to contact authors.